Alert archive / Idaho / Special Weather Statements in 2009

Special Weather Statement, NWS Missoula, MT

August 7, 2009Idaho County, Idaho

NWS Missoula, MT issued this special weather statement at Aug 7, 2009, 8:48 PM PDT for Idaho County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2009, 8:48 PM PDT (03:48 UTC)
Expired
Aug 7, 2009, 9:30 PM PDT
In force
42 min
Issued by
NWS Missoula, MT

County Idaho County, ID

The radar

The Missoula radar (KMSX), 192 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 080348
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
948 PM MDT FRI AUG 7 2009

IDZ006-007-080430-
OROFINO/GRANGEVILLE REGION-SOUTHERN CLEARWATER MOUNTAINS-
848 PM PDT FRI AUG 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 930 PM
PDT...

AT 842 PM PDT...STORM SPOTTERS REPORTED THREE COLD AIR FUNNELS NEAR 
GRANGEVILLE...NEARLY STATIONARY.

THESE COLD AIR FUNNELS ARE NOT...REPEAT...ARE NOT ANTICIPATED TO 
REACH THE GROUND.

LAT...LON 4590 11563 4568 11612 4592 11624 4615 11580
TIME...MOT...LOC 0343Z 329DEG 3KT 4588 11608

$$

ZUMPFE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:22 PM PDT, 7 hours 26 minutes earlier.

Area forecast discussion, Aug 7, 1:22 PM PDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
222 PM MDT FRI AUG 7 2009

.DISCUSSION...A LOW PRESSURE SYSTEM WILL CONTINUE TO IMPACT
NORTH-CENTRAL IDAHO AND WESTERN MONTANA TONIGHT AND INTO SATURDAY.
THE LOW CENTER...CURRENTLY LOCATED OVER CENTRAL IDAHO...WILL BE
MOVING SLOWLY EASTWARD ACROSS SOUTHEAST IDAHO TONIGHT. THE PRIMARY
PRECIPITATION BAND EXTENDS FROM NORTHWEST MONTANA...ACROSS THE
IDAHO PANHANDLE INTO NORTHEAST OREGON. THIS BAND HAS BEEN
WEAKENING THROUGHOUT THE DAY TODAY AND WILL CONTINUE TO DO SO
TONIGHT. HOWEVER...CONVECTIVE SHOWERS HAVE BEEN DEVELOPING ACROSS
WEST-CENTRAL MONTANA /CLOSER TO THE CENTER OF THE LOW SYSTEM/ AND
ARE BECOMING GREAT RAIN PRODUCERS WITH PEA-SIZED HAIL ALSO BEING
REPORTED WITH SOME OF THE STRONGER STORMS. ALL THIS ACTIVITY WILL
BE DECREASING LATE TONIGHT AND SATURDAY AS THE LOW SYSTEM WEAKENS
AND TRACKS INTO WYOMING BY SATURDAY. A RIDGE OF HIGH PRESSURE WILL
BE BUILDING INTO THE NORTHERN ROCKIES REGION SATURDAY NIGHT. WE
EXPECT PRECIPITATION TO END AND CLOUDS TO DECREASE SATURDAY NIGHT.

SUNDAY THROUGH TUESDAY NIGHT...AS THE UPPER LOW MOVES COMPLETELY EAST
AND OUT OF THE REGION...CONDITIONS SHOULD BEGIN TO DRY FROM WEST TO
EAST AS BRIEF RIDGING BUILDS ACROSS THE NORTHERN ROCKIES SUNDAY INTO
MONDAY. FLOW WILL GRADUALLY TURN MORE WESTERLY AND REMAIN SOMEWHAT
FEATURELESS THROUGH MIDWEEK...HELPING CONDITIONS TO STAY FAIRLY
DRY AND TEMPERATURES TO RETURN TO MORE SEASONAL VALUES.

WEDNESDAY THROUGH THE WEEKEND...NEAR NORMAL TEMPERATURES AND
MOSTLY DRY FORECAST WERE ALSO CONTINUED THROUGH THE END OF NEXT
WEEK. MODELS INDICATE A DRY WEST-SOUTHWESTERLY FLOW THROUGH MID
WEEK. BOTH THE GFS AND ECMWF TRY TO DEVELOP ANOTHER TROUGH/CUT OFF
SOLUTION OFF THE COAST TOWARDS THE END OF NEXT WEEK...WILL WATCH
THEIR DEVELOPMENT OF THIS FEATURE...BUT MADE NO MAJOR CHANGES TO
EXTENDED FORECAST.

&&

.AVIATION...WIDESPREAD RAIN SHOWERS...WITH SOME EMBEDDED THUNDER...WILL
CONTINUE ACROSS WEST CENTRAL MONTANA THROUGH THE EARLY EVENING
HOURS. THE CENTER OF THE LOW PRESSURE SYSTEM RESPONSIBLE FOR THE
RAIN AND THUNDER TODAY IS MOVING EASTWARD THROUGH SOUTHWEST
MONTANA AND SOUTH CENTRAL IDAHO. SOME WRAP AROUND PRECIP CAN BE
EXPECTED OVERNIGHT FRIDAY AS THE LOW CONTINUES TO THE EAST.
HEAVIEST PRECIP AND IMPACTS TO TERMINAL OPERATIONS CAN BE EXPECTED
AT KMSO THROUGH 00Z. VICINITY SHOWERS WILL ALSO BE POSSIBLE NEAR
KSMN...KBTM AND KGPI THROUGH THE EVENING. LOW CLOUDS AND RAIN
SHOWERS COULD OBSCURE MOUNTAIN PEAKS AND PASSES THROUGH THE
AFTERNOON. SCATTERED SHOWERS WILL LINGER OVER THE HIGHER TERRAIN
BEHIND THE EXITING LOW THROUGH SATURDAY AM.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...MSJ
LONG TERM....ALLEGRETTO/NOLTE
AVIATION...NOLTE
Hazardous weather outlook, Aug 7, 3:01 AM PDT, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
401 AM MDT FRI AUG 7 2009

IDZ006>008-MTZ001>003-072345-
SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
401 AM MDT FRI AUG 7 2009 /301 AM PDT FRI AUG 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND NORTHWEST MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR TODAY.

A STRONG UPPER LOW PRESSURE SYSTEM IS SLOWLY MOVING TO THE EAST
AND WILL REMAIN OVER THE REGION THROUGH SATURDAY. AREAS OF MODERATE TO
HEAVY RAIN ARE EXPECTED. BETWEEN THIS MORNING AND SATURDAY
AFTERNOON...MANY AREAS MAY SEE UP TO ONE INCH OF RAIN IN THE
VALLEYS...WITH SOME OF THE HIGHER TERRAIN POSSIBLY SEEING TWO TO
THREE INCHES. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS ARE
POSSIBLE IN AREAS OF HEAVY RAIN. ALONG WITH THE HEAVY
PRECIPITATION...TEMPERATURES SHOULD AVERAGE 15 TO 20 DEGREES BELOW
NORMAL FOR THIS TIME OF YEAR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK RIDGE WILL BUILD INTO REGION ON SUNDAY BEHIND THE EXITING
LOW PRESSURE SYSTEM. THIS WILL BRING DRIER WEATHER AND
TEMPERATURES CLOSER TO SEASONAL AVERAGES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-009-010-MTZ004>007-043-072345-
NORTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
401 AM MDT FRI AUG 7 2009 /301 AM PDT FRI AUG 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LOW PRESSURE SYSTEM IS SLOWLY MOVING TO THE EAST
AND WILL REMAIN OVER THE REGION THROUGH SATURDAY. AREAS OF MODERATE TO
HEAVY RAIN ARE EXPECTED. BETWEEN THIS MORNING AND SATURDAY
AFTERNOON...MANY AREAS MAY SEE UP TO ONE INCH OF RAIN IN THE
VALLEYS...WITH SOME OF THE HIGHER TERRAIN POSSIBLY SEEING TWO TO
THREE INCHES. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS ARE
POSSIBLE IN AREAS OF HEAVY RAIN. ALONG WITH THE HEAVY
PRECIPITATION...TEMPERATURES SHOULD AVERAGE 15 TO 20 DEGREES BELOW
NORMAL FOR THIS TIME OF YEAR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK RIDGE WILL BUILD INTO REGION ON SUNDAY BEHIND THE EXITING
LOW PRESSURE SYSTEM. THIS WILL BRING DRIER WEATHER AND
TEMPERATURES CLOSER TO SEASONAL AVERAGES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 7, 8:48 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
948 PM MDT FRI AUG 7 2009

IDZ006-007-080430-
OROFINO/GRANGEVILLE REGION-SOUTHERN CLEARWATER MOUNTAINS-
848 PM PDT FRI AUG 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 930 PM
PDT...

AT 842 PM PDT...STORM SPOTTERS REPORTED THREE COLD AIR FUNNELS NEAR
GRANGEVILLE...NEARLY STATIONARY.

THESE COLD AIR FUNNELS ARE NOT...REPEAT...ARE NOT ANTICIPATED TO
REACH THE GROUND.

LAT...LON 4590 11563 4568 11612 4592 11624 4615 11580
TIME...MOT...LOC 0343Z 329DEG 3KT 4588 11608

ZUMPFE

Nearby

Special Weather Statements in Idaho, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.